Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

October 11, 2021Montgomery County, Indiana

NWS Indianapolis, IN issued this special weather statement at Oct 11, 2021, 5:16 PM EDT for Montgomery County, Indiana. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2021, 5:16 PM EDT (21:16 UTC)
Expired
Oct 11, 2021, 5:45 PM EDT
In force
29 min
Issued by
NWS Indianapolis, IN
Hail
0.00 in
Wind
55

County Montgomery County, IN

The radar

The Indianapolis radar (KIND), 71 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 5:21 PM EDTHAIL 13 W New Market, INHAIL SLIGHTLY LARGER THAN THE SIZE OF QUARTERS WERE FALLING AT 400 WEST AND 600 SOUTH.
Oct 11, 5:36 PM EDTTSTM WND GST 524 S Lafayette, INREPORT RECEIVED VIA SPOTTERNETWORK.ORG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS83 KIND 112116
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
516 PM EDT Mon Oct 11 2021
 
INZ029-035-036-112145-
Montgomery IN-Fountain IN-Tippecanoe IN-
516 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of southeastern
Fountain, southern Tippecanoe and Montgomery Counties through 545 PM
EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Crawfordsville, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Crawfordsville around 530 PM EDT.

This includes the following highways...
 Interstate 65 between mile markers 161 and 164.
 Interstate 74 between mile markers 21 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4030 8670 4022 8670 3987 8696 3987 8698
      3992 8709 3995 8709 3995 8718 3998 8724
      4041 8696
TIME...MOT...LOC 2115Z 207DEG 38KT 3999 8705 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Oct 11, 2:45 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 11, 2:45 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
245 PM EDT Mon Oct 11 2021

.Short Term...(This evening through Tuesday night)
Issued at 241 PM EDT Mon Oct 11 2021

Model data indicate an upper low, currently over Missouri, will move
northeast into the Great Lakes by Tuesday morning. In the wake of
this low, upper ridging will reestablish itself over the Ohio
Valley, as another deep low ejects out into the Plains.

Scattered thunderstorms continue across Illinois at this time,
associated with a broad vorticity lobe rotating around the upper
low. Short term model data suggest this feature will reach the
western border over the next couple of hours, and progress
northeast across the area through the evening. Air mass has
destabilized somewhat recently, due to some breaks in the cloud
cover, but overall instability is still rather weak. The best
instability resides over the northwest zones. Will bring in high
PoPs from west to east later this afternoon and evening, as this
feature moves through.

Expecting convection to gradually diminish later this evening, as
what is left of the instability diminishes after sunset. It appears
from the model data that the actual surface front will reach the
western zones around 120300Z, and exit the eastern zones before
daybreak Tuesday. Some shower activity will remain possible with the
frontal passage later tonight, but the threat for stronger
convection by that time appears low, due to the lack of instability.
Based on this, will start to taper off the PoPs later tonight,
eventually cutting them off before sunrise Tuesday.

Deep layer shear is quite supportive of severe convection at this
time, and low level helicity may increase late this afternoon and
evening, as the surface low drifts into eastern Iowa. However, it
remains questionable as to whether enough instability will
develop to support strong convection. The environmental wind
fields support mixing down of high winds and rotating storms
through the evening with any stronger convection that may develop.

The rest of the short term looks quiet in the wake of the current
system, as upper ridging build back in aloft. Could be some residual
low cloud through Tuesday morning, before clearing off later in the
day.

Low level thicknesses generally support the GFS MOS temperature
guidance through the period, so little adjustments planned there.

&&

.Long Term...(Wednesday through Monday)
Issued at 241 PM EDT Mon Oct 11 2021

Upper and surface lows will move into southern Canada early in the
period. This will cause a surface front to stall out in the area.
Will have some chance PoPs Wednesday and Thursday.

An upper trough with better forcing will then approach the area
Friday and then move through by Saturday. At the surface, an area of
low pressure will ride along the front. The previous system will
have tapped into some tropical moisture from a dying system in the
east Pacific. Thus there should be plentiful moisture to work with.

Will go likely PoPs on Friday for most areas. Some showers may
linger into Saturday morning. The Canadian is showing rain lasting
into the afternoon, but the GFS/ECMWF have been consistently showing
rain move out by 18Z. Will trend toward dry in the afternoon.

Sunday and Monday will be dry with surface high pressure in control.

Temperatures will remain above normal through Friday, then much
cooler air will move in for the weekend into early next week. Lows
will be in the 40s with highs in the 60s for Saturday through
Monday. Of course, normal highs and lows are in the 60s and 40s,
respectively.

&&

.Aviation...(111800Z TAF Issuance)
Issued at 1242 PM EDT Mon Oct 11 2021

IMPACTS:
 - Thunderstorm activity in the vicinity of the terminals from
112000Z-120200Z.
 - Frequent surface gusts 20-25 kts from 160-180 degrees through
this evening.
 - Wind shift to 210-230 degrees after 120300Z.

DISCUSSION: Scattered convection currently over Illinois expected to
begin moving into the vicinity of the western terminals after about
112000Z. Although instability is not impressive, expecting lift to
increase as time goes by this afternoon, ahead of a mid level jet
max. This should help to keep as least scattered convection around
through the evening hours. Threat for convection should wane later
this evening, as the marginal instability diminishes after sunset,
although scattered showers may linger through 120600Z, along and
ahead of a cold front.

Brief IFR visibility restrictions and gusty shifting winds possible
in/near heavier convective cells.

A tight pressure gradient due to a low pressure system tracking from
Missouri into eastern Iowa should result in the potential for
surface gusts through this evening.

Short term models suggest the cold front will reach the western
border around 120300Z, so expecting a wind shift to a more
southwesterly direction later tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...JAS
Long Term...50
Aviation...JAS
Hazardous weather outlook, Oct 11, 3:33 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 PM EDT Mon Oct 11 2021

INZ021-028>031-035>049-051>057-060>065-067>072-121000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
333 PM EDT Mon Oct 11 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon and
tonight, especially across central and western counties. Lightning
and at least brief heavy rainfall will accompany storms. Some storms
may be severe...including potentially damaging winds...as well as
isolated tornadoes. The best threat exists west of a Lafayette to
Vincennes line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms are possible over some or all of the region
at times from Wednesday through Friday. It is too early to determine
if storms will be severe...although lightning is a threat with any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through this
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Oct 11, 4:42 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
442 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     3 S TERRE HAUTE         39.43N 87.38W
10/11/2021  U50 MPH          VIGO               IN   BROADCAST MEDIA

&&

BH
Local storm report, Oct 11, 5:01 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     3 WSW SHEPARDSVILLE     39.58N 87.46W
10/11/2021                   VIGO               IN   PUBLIC

            A REPORT OF A 50 TO 60 FOOT TREE BLOWN DOWN
            FROM THUNDERSTORM WINDS WAS RECEIVED.
            LOCATION AND TIME IS APPROXIMATE.

&&

BH
Local storm report, Oct 11, 5:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     1 ESE ROCKVILLE         39.76N 87.21W
10/11/2021  M54 MPH          PARKE              IN   MESONET

            RECORDED FROM PERSONAL WEATHER STATION OF A
            SPOTTER, RELAYED BY BROADCAST MEDIA.

&&

BH
Local storm report, Oct 11, 5:11 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     1 ESE ROCKVILLE         39.76N 87.21W
10/11/2021  M58 MPH          PARKE              IN   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            ESE ROCKVILLE. RECORDED FROM PERSONAL
            WEATHER STATION OF A SPOTTER, RELAYED BY
            BROADCAST MEDIA.

&&

BH
Local storm report, Oct 11, 5:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     5 SW VEEDERSBURG        40.07N 87.33W
10/11/2021  M54 MPH          FOUNTAIN           IN   MESONET

            PERSONAL WEATHER STATION KINCOVIN8, RELAYED
            FROM BROADCAST MEDIA.

&&

BH
Special weather statement, Oct 11, 5:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
516 PM EDT Mon Oct 11 2021

INZ029-035-036-112145-
Montgomery IN-Fountain IN-Tippecanoe IN-
516 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of southeastern
Fountain, southern Tippecanoe and Montgomery Counties through 545 PM
EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Crawfordsville, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Crawfordsville around 530 PM EDT.

This includes the following highways...
 Interstate 65 between mile markers 161 and 164.
 Interstate 74 between mile markers 21 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4030 8670 4022 8670 3987 8696 3987 8698
      3992 8709 3995 8709 3995 8718 3998 8724
      4041 8696
TIME...MOT...LOC 2115Z 207DEG 38KT 3999 8705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 4:32 PM EDTSpecial Weather StatementINDVigo28 min
Oct 11, 4:52 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion23 min
Oct 11, 5:23 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe37 min
Oct 11, 5:25 PM EDTSpecial Weather StatementINDSullivan35 min
Oct 11, 5:44 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe31 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.